eosinophilia-myalgia syndrome

(redirected from Eosinophilia myalgia syndrome)
Also found in: Acronyms.

eosinophilia-myalgia syndrome

 
a sometimes fatal syndrome of severe myalgia associated with marked peripheral eosinophilia, associated with the ingestion of oral preparations of l-tryptophan; long-term sequelae include scleroderma and progressive neuropathy.

e·o·sin·o·phil·i·a-·my·al·gi·a syn·drome (EMS),

a probable autoimmune disorder precipitated by contaminated l-tryptophan tablets; characterized by fatigue, low-grade fever, myalgias, muscle tenderness and cramps, weakness, paresthesias of the extremities, and skin indurations; marked eosinophilia is noted on peripheral blood studies, serum aldolase is increased, and biopsies of peripheral nerve, muscle, skin, and fascia show microangiopathy and inflammation in connective tissue.
Synonym(s): E-M syndrome

eosinophilia-myalgia syndrome, tryptophan-induced

a potentially fatal disorder resulting from ingestion of tryptophan. It is characterized by a symptom complex of severe muscle pain, tenosynovitis, muscle edema, and skin rash lasting several weeks.

e·o·sin·o·phil·i·a-my·al·gi·a syn·drome

(ē'ō-sin-ō-fil'ē-ă mī-al'jē-ă sin'drōm)
A probable autoimmune disorder precipitated by ingestion of contaminated l-tryptophan tablets, and characterized by fatigue, low-grade fever, myalgias, muscle tenderness and cramps, weakness, paresthesias of the extremities, and skin indurations; marked eosinophilia is noted on peripheral blood studies; serum aldolase is increased and biopsies of peripheral nerve, muscle, skin, and fascia show microangiopathy and inflammation in connective tissue.

eosinophilia-myalgia syndrome

A disorder featuring severe and persistent pain in the muscles, muscle weakness, loss of weight, fever, ‘pins and needles’ sensation (paraesthesia) and an exceptionally high level of EOSINOPHIL white cells in the blood. The cause is unknown but there is a strong association with ingestion of L-tryptophan.
References in periodicals archive ?
Within a period of months, thousands of people who had taken the supplement began to suffer from eosinophilia myalgia syndrome, which included neurological problems.
In 1989, an outbreak of eosinophilia myalgia syndrome (EMS) caused 38 deaths and often-irreversible muscle pain, fatigue, numbness, and tingling in more than a thousand people who took contaminated tryptophan supplements.